Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Kansas City, MO

May 9, 2016Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 9, 2016, 5:54 PM CDT for Atchison County, Missouri. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 5:54 PM CDT (22:54 UTC)
Expired
May 9, 2016, 6:45 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:05 PM CDTHAIL 13 Nne Tarkio, MO
May 9, 6:10 PM CDTHAIL 0.881 S Westboro, MO
May 9, 6:14 PM CDTHAIL 12 W Westboro, MO
May 9, 6:17 PM CDTHAIL 1.25Westboro, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS53 KEAX 092254
SVREAX
MOC005-092345-
/O.NEW.KEAX.SV.W.0064.160509T2254Z-160509T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 645 PM CDT

* AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TARKIO...
  MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TARKIO...WESTBORO AND BLANCHARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9520 4050 9520 4037 9526 4037 9542
      4058 9543
TIME...MOT...LOC 2254Z 188DEG 10KT 4045 9532 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAIR
3 follow-up statements
492 
WWUS53 KEAX 092307
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 PM CDT MON MAY 9 2016

MOC005-092345-
/O.CON.KEAX.SV.W.0064.000000T0000Z-160509T2345Z/
ATCHISON MO-
607 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN ATCHISON COUNTY...

AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TARKIO...
MOVING NORTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL 3
         MILES NORTH OF TARKIO. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TARKIO...WESTBORO AND BLANCHARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9520 4050 9522 4042 9526 4042 9542
      4058 9543
TIME...MOT...LOC 2306Z 183DEG 10KT 4049 9533 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAIR
677 
WWUS53 KEAX 092318
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT MON MAY 9 2016

MOC005-092345-
/O.CON.KEAX.SV.W.0064.000000T0000Z-160509T2345Z/
ATCHISON MO-
618 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN ATCHISON COUNTY...

AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TARKIO...
MOVING NORTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORT HALF DOLLAR SIZED HAIL NEAR
         WESTBORO. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TARKIO...WESTBORO AND BLANCHARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9520 4050 9522 4045 9524 4045 9542
      4058 9543
TIME...MOT...LOC 2317Z 183DEG 10KT 4052 9533 

HAIL...1.25IN
WIND...60MPH
 
$$

BLAIR
939 
WWUS53 KEAX 092345
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT MON MAY 9 2016

MOC005-092355-
/O.EXP.KEAX.SV.W.0064.000000T0000Z-160509T2345Z/
ATCHISON MO-
645 PM CDT MON MAY 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN MISSOURI.

LAT...LON 4058 9520 4050 9522 4045 9524 4045 9542
      4058 9543
TIME...MOT...LOC 2344Z 188DEG 10KT 4052 9533 

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:55 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 9, 2:55 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
255 PM CDT MON MAY 9 2016

.Discussion...
Issued at 254 PM CDT MON MAY 9 2016

The cirrus shield spreading over the area from showers and storms
across eastern OK through central MO is expected to move east by
this afternoon. This will allow the western sections of the
forecast area to see several hours of sun and destabilize with
around 2000 to 2500 J/kg of CAPE possible. Forecast soundings show
an environment over eastern KS and western MO nearly uncapped as
well. This is well east of the modified dryline in south central KS
which should be the primary focus. But there is some concern of
development within the moderately unstable and potentially uncapped
environment over eastern KS. Regardless, shear in this area is
somewhat marginal for organized updrafts. Rather, any activity ahead
of the main initiation area looks more multicellular with hail and
strong to potentially damaging winds and heavy rain the biggest
concern. Higher resolution convective models then bring in the
convection that developed over central KS into the area tonight in
the 03Z to 06Z. Instability may be limited by the time this area
moves into the forecast area and again, shear looks marginally
supportive of organized severe weather. So if this second round of
storms moves in, the potential for hail and winds as well as heavy
rain/localized flooding looks to be the biggest concern.

There may be a lull in activity during the day Tuesday with shortwave
ridging moving through the area. But thunderstorm chances return
Wednesday with the passage of another upper shortwave trough and
associated front. Models suggest robust instability will develop by
the afternoon hours ahead of the surface front. Shear again looks
marginal ahead of the front but increases substantially behind it.
So there may be window when the combination of instability and shear
is maximized in the vicinity of the front.

Through the extended portion of the forecast, several other
shortwave troughs will move through the area with each one bring
another chance of precipitation. But it appears that after the
Wednesday activity, moisture will be scoured out well to the south.
There may be some limited return ahead of the next shortwave
trough. This should lead to round of showers and a few storms Friday
afternoon into Saturday, depending on the actual timing of the wave.
By Sunday into Monday, more widespread showers and thunderstorms are
possible as ample low level moisture streams northward ahead of the
next wave and front.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1219 PM CDT MON MAY 9 2016

MVFR to VFR conditions are expected this afternoon. It looks like two
main areas of thunderstorm activity will affect the overall area. The
first, which is east of the terminals should have little or no impact
in the vicinity of the terminals. Otherwise, focus shifts to what may
develop over central to eastern Kansas this afternoon and potentially
move into the terminals this evening. Short-term models are starting
to show this initial development, on the backside of the eastward
moving thick cirrus, and then moving this activity eastward.
Confidence is still not good with this as there are a number of
competing factors involved so have only included a VCTS mention at
this point. Updates, with more specific timing can be made once a
more clear/confident evolution of short-term trends is established.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 9, 5:02 AM CDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT MON MAY 9 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL ROUNDS OF
 THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE POSSIBLE THIS
 AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
 THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY ACROSS
 MUCH OF MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 9, 4:53 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT MON MAY 9 2016

MOZ001-092230-
ATCHISON MO-
453 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 530 PM CDT...

AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PERU...OR 15 MILES WEST OF TARKIO...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATSON AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 113 AND 123.

LAT...LON 4058 9576 4058 9548 4034 9562 4041 9566
      4046 9564 4047 9570 4049 9568 4051 9569
      4052 9566 4054 9565 4056 9568 4052 9571
      4052 9575 4053 9577
TIME...MOT...LOC 2153Z 195DEG 16KT 4052 9565

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:14 PM CDTAreal Flood AdvisoryEAXRandolph3 hr
May 9, 4:53 PM CDTSpecial Weather StatementEAXAtchison37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.